Which clinical history findings are characteristic of tricyclic antidepressant (TCA) toxicity in pediatric patients?

Updated: Mar 18, 2020
  • Author: Derrick Lung, MD, MPH; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Answer

The history in patients with cyclic antidepressant (CA) poisoning may include either intentional or unintentional ingestion. Older children should be screened for suicidal ideation and prior self-harm. Onset of symptoms typically occurs within 2 hours, and major complications typically occur within the first 6 hours after exposure. 

A history can be taken from the patient, if possible, witnesses, or family members. Details about the possible source of ingestion, past medical history, and co-ingestion of alcohol or illicit drugs should be elicited.  [9]  An attempt should be made to determine the specific agent ingested because the toxic profiles of different cyclic antidepressants may vary. For example, amoxapine is associated with a higher incidence of seizures, whereas maprotiline is more likely to be cardiotoxic. Both dothiepin (not available in the United States) and amitriptyline have been shown to have greater toxicity than the other cyclic antidepressants. [10]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!